Elderly people in Florida nursing homes often have to take various medications. In an ideal world, the home provides regular doctor’s visits, up-to-date medical records and attentive staff members who always deliver the correct medication on time and make sure patients take it.
Unfortunately, medication errors happen even in reputable homes. A nursing home can have an error rate of up to 5 percent without falling subject to government consequences. However, in some cases, victims may have recourse through civil suits.
Sometimes, a patient gets the wrong medication because that is what the doctor prescribes. Like everyone else, doctors can make mistakes. Common mistakes include prescribing the wrong dosage or failing to thoroughly check the medical record to ensure the new drug will not cause an adverse reaction due to other medications the patient takes. The elderly can be particularly vulnerable to such a mistake, as someone in a weak condition or experiencing cognitive decline can overlook red flags or fail to speak up and tell the doctor about other relevant medications or conditions.
Medical records and pharmacies
In other cases, the pharmacy may fill the prescription incorrectly. This can happen because of a pharmacist’s mistake or because, somewhere along the way, the medical record reflected incorrect information.
Nursing home staff may give medication incorrectly
In a nursing home, the staff bears responsibility for correctly administering medication. There are many causes that contribute to mistakes in this setting. Staff shortage and lack of training can cause delays or even skipped days in administering the meds. The same situation can cause staff to give the medication to the wrong person. Sometimes, they may crush or cut in half a pill that should be taken whole; the resulting quick absorption rate can lead to health problems. Staff members might also neglect to ensure the patient actually takes the medication, rather than simply leaving it.
Sudden alterations in a loved one’s physical health and general demeanor can signal a problem with medication. It is important to communicate with the doctor and with nursing home staff and review the complete record in order to determine what is going on.